MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HFN 10MMX20CM LEFT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. HFN 10MMX20CM LEFT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71701020L
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Swelling/ Edema (4577)
Date of Event 04/14/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, after a left tibiofibular fracture with postoperative bone discontinuity and internal fixation of pseudarthrosis, orthopedic fusion and internal fixation of bone graft, had been performed on (b)(6) 2020, the patient experienced swelling on the left ankle with oozing.This adverse event was addressed by debridement procedure.Patient current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, reportedly, the coagulase-negative ¿staphylococcus lugdunensis¿ was the infectious organism and cause of the swelling and oozing; however, the source of the infection could not be further assessed though its not likely sourced from the implants but homogenously spread based on the length of time since implant.The patient impact beyond the reported debridement cannot be determined; however, the patient health status is reportedly ¿recovered¿.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed that infections, both deep and superficial and tissue reactions which include macrophage and foreign body reactions adjacent to implants have been identified as possible adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A review of the sterilization records revealed the batch was sterilized within normal parameters.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but are not limited to contamination, patient reaction, and post-operative healing issue.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
HFN 10MMX20CM LEFT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14690924
Report Number1020279-2022-02998
Device Sequence Number5176509
Product Code HSB
UDI-Device Identifier03596010542489
UDI-Public03596010542489
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K043052
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/03/2026
Device Model Number71701020L
Device Catalogue Number71701020L
Device Lot Number16AM02785
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/27/2022
Supplement Date Received by Manufacturer06/30/2022
Initial Report FDA Received Date06/14/2022
Supplement Report FDA Received Date07/01/2022
Date Device Manufactured01/06/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age54 YR
Patient SexMale